Illinois, 2012High Wind in Illinois, December 20, 2012
December 20, 2012 · NWS ILX · 16 events in 16 counties and zones
As a deepening area of low pressure lifted northeastward through the region, very strong winds developed across east-central and southeast Illinois on December 20th. Sustained winds increased to 35 to 45 mph, while peak wind gusts exceeded 55 mph.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a deepening area of low pressure lifted northeastward through the region, very strong winds developed across east-central and southeast Illinois on December 20th. Sustained winds increased to 35 to 45 mph, while peak wind gusts exceeded 55 mph. Further west, falling and blowing snow combined with the strong winds to create blizzard conditions along and west of a Bloomington to Taylorville line. The strong winds downed numerous trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 20, 11:46 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 20, 11:46 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1146 AM CST THU DEC 20 2012
.DISCUSSION...
ISSUED 1058 AM CST THU DEC 20 2012
RAPIDLY INTENSIFYING STORM OVER CENTRAL ILLINOIS WILL CHANGE OVER
TO SNOW THIS AFTERNOON AND WESTERLY AND NORTHWESTERLY WINDS
PICKING UP AFTER THE SFC LOW PASSES THROUGH. WINDS IN EXCESS OF 40
MPH AND GUSTS OVER 50 TO 55 MPH THIS AFTERNOON WILL ACCOMPANY THE
SNOWFALL RESULTING IN VISIBILITY DROPS. TEMPERATURES SHOULD BE
FALLING THROUGH THE AFTERNOON ONCE THE COLD AIR MOVES IN ON THE
BACK SIDE OF THE DEEPENING SFC LOW. FORECAST AT THIS POINT IS WELL
ON TRACK AND UPDATES ARE NOT ANTICIPATED AT THIS TIME.
&&
.AVIATION...
ISSUED 1133 AM CST THU DEC 20 2012
TEMPORARY BREAK IN PRECIP ACROSS AREA IN ANTICIPATION FOR
SPREADING SNOW ON THE BACK SIDE OF THE SFC LOW PASSING OVER
CENTRAL ILLINOIS. SHOULD SEE IFR CONDITIONS THIS AFTERNOON WITH LIFR TO
VLIFR CONDITIONS IN SNOW AND BLOWING SNOW LATER AND THROUGH THE
EVENING. ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES WEST OF THE
ILLINOIS RIVER WITH 2 TO 3 INCHES ALONG AND WEST OF I-55 WITH
LESSER AMOUNTS TO THE EAST. THE COMBINATION OF THE STRONG WINDS
AND FALLING SNOW MAY LIMIT VSBYS TO LESS THAN ONE HALF MILE AT PIA
THIS AFTN AND BMI SPI AND DEC BY LATE AFTN OR EARLY THIS EVENING.
POOR CIGS AND VSBYS ARE EXPECTED THIS EVENING AS THE STORM SHIFTS
AWAY FROM THE AREA WITH ONLY A SLOW IMPROVEMENT EXPECTED AFTR 05Z.
WINDS A MAJOR CONCERN WITH SOUTHWESTERLY WINDS SWINGING AROUND TO
WESTERLY WINDS THIS AFTERNOON TO NORTHWEST AT 25 TO 35 KTS WITH
OCCASIONAL GUSTS OF AROUND 45 KTS.
WINDS FINALLY RELAXING CLOSER TO MORNING AS THE PRESSURE GRADIENT
RELENTS A BIT AND THE LOW PULLS OUT TO THE NORTHEAST. TIMING OF CLEARING
IN THE GUIDANCE A BIT OF A QUESTION MARK FOR THE EARLY MORNING
HOURS.
HJS
&&
.PREV DISCUSSION...
ISSUED 205 AM CST THU DEC 20 2012
SHORT TERM...TODAY THROUGH SATURDAY...
WINTER STORM RAMPING UP AS EXPECTED...WITH CENTER OF LOW PRESSURE
LOCATED IN WEST CENTRAL MISSOURI AS OF 2 AM. WARM FRONT HAS SURGED
NORTHWARD AND TEMPERATURES OVER THE SOUTH HALF OF THE FORECAST
AREA ARE ALREADY IN THE 50S. SHOWERS AND THUNDERSTORMS HAVE BECOME
MORE CONCENTRATED IN AREAS EAST OF THE ILLINOIS RIVER DOWN INTO
THE SOUTHEAST CWA. DRY SLOT ON WATER VAPOR IMAGERY WAS PUNCHING
NORTHEAST INTO MISSOURI...AND WILL BE WORKING INTO CENTRAL
ILLINOIS THIS MORNING.
00Z MODELS IN GOOD AGREEMENT WITH TRACKING THE SURFACE LOW TO JUST
NORTHWEST OF ST LOUIS BY 6 AM...TO JUST NORTH OF BLOOMINGTON AT
NOON...AND NEAR THE SOUTHERN TIP OF LAKE MICHIGAN BY 6 PM. THAT
PART HAS NOT CHANGED MUCH FROM EARLIER PROJECTIONS. HOWEVER... ONE
BIG CHANGE WAS WITH MUCH MORE DEVELOPMENT OF THE DEFORMATION ZONE
TO OUR WEST DURING THE MORNING...WHICH WILL PUSH ACROSS THE
FORECAST AREA THIS AFTERNOON. THE NAM MODEL WAS VERY AGGRESSIVE
WITH SEVERAL INCHES OF SNOW ALONG THE ILLINOIS RIVER VALLEY...
WHILE THE GFS AND MANUAL GUIDANCE IS MORE IN THE 3-4 INCH RANGE
ACROSS THE WESTERN CWA. TIMING OF THE CHANGEOVER TO SNOW LOOKS TO
BE AROUND 9 AM IN THE FAR WESTERN CWA...SHORTLY AFTER MIDDAY AROUND
PEORIA/SPRINGFIELD...AND AROUND SUNSET ACROSS THE FAR EASTERN
COUNTIES. NO CHANGES IN THE THOUGHTS ON THE VERY STRONG WINDS...AS
IMPRESSIVE 3-HOUR PRESSURE CHANGES ON THE ORDER OF 7-8 MB AND
WINDS OF 50 KNOTS RIGHT OFF THE SURFACE RESULT IN SUSTAINED WINDS
APPROACHING 40 MPH AND GUSTS OF 55-60 MPH DURING THE AFTERNOON...
BEGINNING FROM JACKSONVILLE TO LAWRENCEVILLE AROUND MIDDAY AND
STEADILY INCREASING NORTHEASTWARD. THE WORST OF THE WINDS WILL BE
PAST THE AREA BY 10-11 PM...BUT WILL STILL BE GUSTING OVER 40 MPH
ACROSS THE NORTHEAST CWA AFTER MIDNIGHT.
WITH ALL THIS IN MIND...THE FOLLOWING SIGNIFICANT CHANGES ARE:
/1/ WINTER STORM WARNING IS BEING ISSUED BEGINNING AT 9 AM FOR
AREAS WEST OF THE ILLINOIS RIVER...WHERE THERE WAS PREVIOUSLY A
WINTER WEATHER ADVISORY. WHILE SNOW AMOUNTS WILL BE BELOW
TRADITIONAL WARNING CRITERIA...THE WINDS WILL PRODUCE EXTENSIVE
BLOWING SNOW AND NEAR BLIZZARD CONDITIONS AT TIMES. DAY SHIFT WILL
NEED TO WATCH CLOSELY FOR ANY UPGRADE TO BLIZZARD WARNINGS.
/2/ WINTER WEATHER ADVISORY IS BEING ISSUED FROM THE ILLINOIS
RIVER EAST TO THE I-55 CORRIDOR...MAINLY FOR SNOWFALL OF 2-3
INCHES AND THE BLOWING SNOW...RUNNING FROM NOON TO MIDNIGHT.
/3/ THE HIGH WIND WARNING REMAINS IN PLACE...OVERLAPPING THE
ADVISORY IN THE CENTRAL CWA. THE STARTING TIME WAS MOVED UP TO
NOON...AND EXTENDED TO MIDNIGHT. A WIND ADVISORY MAY BE NEEDED
OVERNIGHT ACROSS THE NORTHEAST CWA.
AS FOR FRIDAY AND SATURDAY...HIGH PRESSURE WILL BE THE MAIN
WEATHER FEATURE...BUILDING INTO THE MISSISSIPPI VALLEY AND
RESULTING IN DRY CONDITIONS. FRIDAY WILL REMAIN RATHER BLUSTERY
BEFORE THE WINDS FINALLY DIE DOWN.
GEELHART
LONG TERM...SUNDAY THROUGH WEDNESDAY...
MORE OF A ZONAL PATTERN ACROSS THE CENTRAL PORTION OF THE COUNTRY
ON SUNDAY WITH A TRANSITION TO A SPLIT FLOW AS WE HEAD TOWARDS
WEDNESDAY...WHICH WILL COMPLICATE THE PRECIP TIMING AND CHANCES.
MEDIUM RANGE MODELS DEPICT A WEAK SHORTWAVE PUSHING ACRS THE REGION
ON MONDAY WITH LOW PRESSURE EXPECTED TO MOVE NORTHEAST INTO THE OHIO
RIVER VALLEY BY LATE IN THE DAY. THERMAL PROFILES ON MONDAY SUGGEST
MAINLY LIQUID ACRS THE AREA BUT MAY TRANSITION TO LIGHT SNOW MONDAY
NIGHT INTO TUESDAY. AS THE SURFACE WAVE AND INVERTED TROF TRACK NE
INTO THE LOWER GREAT LAKES TUESDAY...COLDER AIR WILL FILTER
SOUTHEAST INTO THE MIDWEST.
OUR NEXT UPPER LEVEL WAVE IS FORECAST TO DIG SHARPLY ACROSS THE
SOUTHERN PLAINS AND THEN PUSH EAST. MEDIUM RANGE MODELS THEN SUGGEST
JUST AHEAD OF THE UPPER WAVE...A SURFACE LOW WILL FORM ACROSS THE
GULF COAST STATES AND THEN TRACK NORTHEAST AND DEEPEN AS THE
SOUTHERN AND NORTHERN STREAMS PHASE. QUESTION IS...JUST WHERE THE
PHASING WILL OCCUR LATER TUESDAY INTO WEDNESDAY...WHICH WILL PLAY A
BIG PART AS TO HOW FAR THE SURFACE LOW WILL RE-CURVE BACK TO THE
NORTHWEST. ENSEMBLES AND OPERATIONAL MODELS SHOWING QUITE A BIT OF
SPREAD WITH THE MID-WEEK SYSTEM AS THE ECMWF MODEL NOW SUGGESTING
THE SURFACE LOW WILL RE-CURVE TO THE NORTHEAST BUT NOT UNTIL LATER
WEDNESDAY AND MUCH FURTHER SOUTH THAN IT WAS DEPICTING ON
YESTERDAY'S 12Z SOLUTION. MEANWHILE...THE GFS WAS TAKING THE
SOUTHERN UPPER WAVE MORE TO THE NORTHEAST ON WEDNESDAY AND THEN
CLOSING THE 500 MB LOW OFF AS IT APPROACHES OUR AREA.
AT THIS POINT...WITH SO MUCH DISAGREEMENT AS TO THE EVOLUTION OF THE
PATTERN TOWARDS THE END OF THIS FORECAST PERIOD...WILL MAKE VERY FEW
CHANGES TO WHAT WE HAD EARLIER. ONE THING THE MODELS DO AGREE UPON IS
THE TRANSITION TO COLDER WEATHER AFTER OUR WAVE MOVES OFF TO THE EAST
LATE MONDAY INTO TUESDAY. AFTER THAT...WILL CONTINUE TO HANG ON TO
SOME LOW CHANCE POPS IN THE GRIDS FOR TUESDAY AND WEDNESDAY WITH
TEMPERATURES ACTUALLY AVERAGING AT OR BELOW NORMAL STARTING ON WED.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR ILZ031-037-038-
041>057-061>063-066>068-071>073.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ031-
037-038-041-042-047>051.
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR ILZ027>030-
036-040.
&&
Hazardous weather outlook, Dec 20, 12:26 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1226 PM CST THU DEC 20 2012
ILZ027>030-036-040-211200-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-
1226 PM CST THU DEC 20 2012
...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY THROUGH THIS
AFTERNOON AS STRONG WINDS AND SNOW MOVE IN...ALONG WITH FALLING
TEMPERATURES.
SNOW ACCUMULATIONS OF 3 TO 5 INCHES...WITH HIGHER TOTALS JUST TO
OUR WEST AND NORTH. STRONG WEST TO NORTHWEST WINDS...GUSTING AS
HIGH AS 50 MPH AT TIMES...ARE EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS.
TRAVEL...PARTICULARLY AROUND RUSH HOUR WILL BE VERY DANGEROUS. THESE
STRONG WINDS WILL PRODUCE BLOWING SNOW AND RESTRICTED
VISIBILITIES TO LESS THAN A QUARTER OF A MILE. WIND CHILLS WILL
LOWER TO BETWEEN THREE BELOW AND 5 ABOVE ZERO LATE TONIGHT INTO
FRIDAY MORNING. THE STRONG WINDS WILL ALSO BE CAPABLE OF PRODUCING
SOME TREE DAMAGE AND POTENTIAL POWER OUTAGES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR SNOW AGAIN ON CHRISTMAS DAY AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...ANY REPORTS
OF SNOW ACCUMULATIONS AND WIND GUSTS OVER 40 MPH WOULD BE MOST
APPRECIATED.
ILZ031-037-038-041>043-047>053-211200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-
SANGAMON-SCOTT-TAZEWELL-WOODFORD-
1226 PM CST THU DEC 20 2012
...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONDITIONS ARE EXPECTED TO DETERIORATE RAPIDLY THROUGH THIS
AFTERNOON AS STRONG WINDS AND SNOW MOVE IN...ALONG WITH FALLING
TEMPERATURES.
SNOW ACCUMULATIONS OF 2 TO 3 INCHES...WITH HIGHER TOTALS JUST TO
OUR WEST AND NORTH. STRONG WEST TO NORTHWEST WINDS...GUSTING AS
HIGH AS 50 MPH AT TIMES...ARE EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING HOURS.
TRAVEL...PARTICULARLY AROUND RUSH HOUR WILL BE VERY DANGEROUS. THESE
STRONG WINDS WILL PRODUCE BLOWING SNOW AND RESTRICTED
VISIBILITIES TO LESS THAN A QUARTER OF A MILE. WIND CHILLS WILL
LOWER TO BETWEEN THREE BELOW AND 5 ABOVE ZERO LATE TONIGHT INTO
FRIDAY MORNING. THE STRONG WINDS WILL ALSO BE CAPABLE OF PRODUCING
SOME TREE DAMAGE AND POTENTIAL POWER OUTAGES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ANOTHER CHANCE FOR SNOW ON CHRISTMAS DAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...ANY
REPORTS OF SNOW ACCUMULATION AND WIND GUSTS GREATER THAN 40 MPH
WOULD BE MOST APPRECIATED.
ILZ044>046-054>057-061-211200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
1226 PM CST THU DEC 20 2012
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONDITIONS ARE EXPECTED TO DETERIORATE THIS AFTERNOON AS STRONG
WINDS AND SNOW MOVE IN...ALONG WITH FALLING TEMPERATURES.
SNOW SPREADING ACROSS THE AREA THIS AFTERNOON WITH ACCUMULATIONS
OF AROUND 1 INCH BY THIS EVENING...WITH HIGHER TOTALS JUST TO OUR
WEST AND NORTH. STRONG WEST TO NORTHWEST WINDS...GUSTING AS HIGH
AS 55 MPH AT TIMES...ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. THESE STRONG WINDS WILL PRODUCE BLOWING
SNOW AND MAY CAUSE SOME TREE DAMAGE...AND POTENTIAL POWER OUTAGES.
WIND CHILLS WILL LOWER TO BETWEEN THREE BELOW AND 5 ABOVE ZERO
LATE TONIGHT INTO FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE ANOTHER CHANCE FOR SNOW ON CHRISTMAS DAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
SNOWFALL REPORTS OR REPORTS OF HIGH WINDS WOULD BE MOST APPRECIATED.
ILZ062-063-066>068-071>073-211200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1226 PM CST THU DEC 20 2012
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WEST TO NORTHWEST WINDS...GUSTING AS HIGH AS 50 MPH AT
TIMES...WILL MOVE IN BEHIND A COLD FRONT THIS AFTERNOON. SOME
LIGHT SNOW OR FLURRIES MAY MOVE IN LATER THIS AFTERNOON BUT
ACCUMULATIONS WILL BE LESS THAN AN INCH. THE STRONG WINDS MAY
PRODUCE SOME TREE DAMAGE...AND POTENTIAL POWER OUTAGES. WIND
CHILLS WILL LOWER TO BETWEEN 5 TO 10 ABOVE ZERO LATE TONIGHT
AND INTO FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE FOR RAIN OR SNOW ON CHRISTMAS...AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...ANY REPORTS
OF WIND GUSTS OVER 40 MPH WOULD BE APPRECIATED.
HJS
In the hours before
Local storm report, Dec 20, 8:10 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HEAVY RAIN 2 NE NEOGA 39.34N 88.43W
12/20/2012 M1.42 INCH CUMBERLAND IL MESONET
&&
OUSLEYLocal storm report, Dec 20, 8:40 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
840 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 W ARTHUR 39.72N 88.49W
12/20/2012 M1.01 INCH MOULTRIE IL CO-OP OBSERVER
&&
OUSLEYLocal storm report, Dec 20, 8:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
845 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 NW NEOGA 39.36N 88.50W
12/20/2012 M1.20 INCH SHELBY IL CO-OP OBSERVER
&&
OUSLEYLocal storm report, Dec 20, 9:26 AM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
926 AM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN WATSON 39.03N 88.57W
12/20/2012 M1.47 INCH EFFINGHAM IL MESONET
24 HOUR RAINFALL. SWOP REPORT
0640 AM HEAVY RAIN EFFINGHAM 39.12N 88.55W
12/20/2012 M1.31 INCH EFFINGHAM IL MESONET
24 HOUR RAINFALL. SWOP REPORT
0700 AM HEAVY RAIN 3 W FARMER CITY 40.24N 88.70W
12/20/2012 M1.08 INCH DE WITT IL CO-OP OBSERVER
0700 AM HEAVY RAIN 4 NW NEOGA 39.36N 88.50W
12/20/2012 M1.20 INCH SHELBY IL CO-OP OBSERVER
0700 AM HEAVY RAIN 3 W BISMARCK 40.27N 87.66W
12/20/2012 M1.11 INCH VERMILION IL MESONET
24 HOUR RAINFALL. SWOP REPORT
0700 AM HEAVY RAIN 3 SW EFFINGHAM 39.09N 88.59W
12/20/2012 M1.44 INCH EFFINGHAM IL CO-OP OBSERVER
0700 AM HEAVY RAIN PARIS 39.62N 87.69W
12/20/2012 M1.40 INCH EDGAR IL CO-OP OBSERVER
0700 AM HEAVY RAIN 3 W BISMARCK 40.27N 87.66W
12/20/2012 M1.11 INCH VERMILION IL MESONET
SWOP
0716 AM HEAVY RAIN DANVILLE 40.14N 87.62W
12/20/2012 M1.25 INCH VERMILION IL EMERGENCY MNGR
24 HOUR RAINFALL. SWOP REPORT
0730 AM HEAVY RAIN CASEY 39.30N 87.99W
12/20/2012 M1.41 INCH CLARK IL CO-OP OBSERVER
0730 AM HEAVY RAIN 5 NW SIDELL 39.96N 87.89W
12/20/2012 M1.15 INCH VERMILION IL CO-OP OBSERVER
24 HOUR RAINFALL.
0756 AM HEAVY RAIN 2 NE NEOGA 39.34N 88.43W
12/20/2012 M1.42 INCH CUMBERLAND IL MESONET
0800 AM HEAVY RAIN 1 W ARTHUR 39.72N 88.49W
12/20/2012 M1.01 INCH MOULTRIE IL CO-OP OBSERVER
&&
OUSLEYLocal storm report, Dec 20, 1:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
132 PM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM NON-TSTM WND DMG CANTON 40.56N 90.04W
12/20/2012 FULTON IL EMERGENCY MNGR
PORTIONS OF THE COUNTY HAVE TREE LIMBS SNAPPING OFF DUE
TO THE WEIGHT OF THE SNOW AND STRONG WINDS.
&&
DRHLocal storm report, Dec 20, 1:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
158 PM CST THU DEC 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM SNOW GALESBURG 40.95N 90.38W
12/20/2012 M2.0 INCH KNOX IL TRAINED SPOTTER
0152 PM NON-TSTM WND GST GALESBURG 40.95N 90.38W
12/20/2012 E50 MPH KNOX IL TRAINED SPOTTER
0155 PM BLIZZARD GALESBURG 40.95N 90.38W
12/20/2012 KNOX IL LAW ENFORCEMENT
MORE THAN 40 MOTOR VEHICLE ACCIDENTS REPORTED FROM
GALESBURG AND SURROUNDING AREAS.
&&
DRHHigh Wind, Lawrence
- When
- December 20, 2:00 PM CST to 6:00 PM CST
- Where
- Lawrence forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Lawrence County on December 20th. The Lawrenceville Airport measured a peak wind gust of 58 mph.
High Wind, Clark
- When
- December 20, 4:00 PM CST to 11:30 PM CST
- Where
- Clark forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Clark County on December 20th. Several large tree limbs were blown down in Casey, causing power outages in town.
High Wind, Clay
- When
- December 20, 4:00 PM CST to 10:30 PM CST
- Where
- Clay forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Clay County on December 20th.
High Wind, Jasper
- When
- December 20, 4:00 PM CST to 10:00 PM CST
- Where
- Jasper forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -88.154 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Jasper County on December 20th.
High Wind, Shelby
- When
- December 20, 4:00 PM CST to 8:30 PM CST
- Where
- Shelby forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Shelby County on December 20th.
High Wind, Effingham
- When
- December 20, 4:15 PM CST to 9:00 PM CST
- Where
- Effingham forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Effingham County on December 20th. An IDOT RWIS station on I-57/I-70 at the US-45 exit north of Effingham reported a peak wind gust of 59 mph. A large nearly-dead tree was uprooted in Watson. A semi was blown over at 2300th Street and 1600 Ave in Montrose.
High Wind, Moultrie
- When
- December 20, 4:30 PM CST to 9:30 PM CST
- Where
- Moultrie forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Moultrie County on December 20th.
High Wind, Richland
- When
- December 20, 4:45 PM CST to 7:00 PM CST
- Where
- Richland forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.712, -88.085 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Richland County on December 20th.
High Wind, Crawford
- When
- December 20, 5:00 PM CST to 11:00 PM CST
- Where
- Crawford forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Crawford County on December 20th.
High Wind, Cumberland
- When
- December 20, 5:30 PM CST to 10:00 PM CST
- Where
- Cumberland forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.273, -88.240 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Cumberland County on December 20th.
High Wind, Champaign
- When
- December 20, 7:00 PM CST to 11:30 PM CST
- Where
- Champaign forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Champaign County on December 20th.
High Wind, Coles
- When
- December 20, 7:00 PM CST to 10:30 PM CST
- Where
- Coles forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Coles County on December 20th.
High Wind, Douglas
- When
- December 20, 7:00 PM CST to 11:00 PM CST
- Where
- Douglas forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Douglas County on December 20th.
High Wind, Edgar
- When
- December 20, 7:00 PM CST to 11:30 PM CST
- Where
- Edgar forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Edgar County on December 20th.
High Wind, Piatt
- When
- December 20, 7:00 PM CST to 10:30 PM CST
- Where
- Piatt forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Piatt County on December 20th.
High Wind, Vermilion
- When
- December 20, 7:00 PM CST to 11:30 PM CST
- Where
- Vermilion forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Strong winds of 35 to 45 mph with gusts to around 55 mph occurred across Vermilion County on December 20th. Numerous power outages were reported throughout the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Iowa, December 20, 20122 deaths · 7 injured · $7.3 million · 45 events
- Winter Storm and Avalanche in California, December 20 to 24, 20122 deaths · 7 events
- High Wind and Winter Weather in Indiana, December 20 to 21, 20121 death · $124,000 · 52 kt wind · 42 events
- Strong Wind in Arkansas, December 20, 2012$1.4 million · 45 events
- Damaging Winds in Mississippi, December 20, 2012$328,000 · 55 kt wind · 47 events
- High Wind in Tennessee, December 20, 20121 injured · $308,000 · 87 kt wind · 18 events
- Winter Storm in Michigan, December 20 to 21, 2012$245,000 · 17 events
- Damaging Winds in Louisiana, December 20, 2012$200,000 · 65 kt wind · 19 events
- Damaging Winds in Louisiana, December 20, 2012$113,000 · 50 kt wind · 9 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$51,000 · 52 kt wind · 22 events
- Blizzard in Iowa, December 20, 2012$75,000 · 8 events
- High Wind and Strong Wind in Kentucky, December 20, 2012$75,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424779, 424768, 424770, 424778, 424785, 424777, 424781, 424784, 424772, 424773, 424767, 424771, 424775, 424776, 424783, 424787.